Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 33, NWS Bismarck, ND

June 26, 2010Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 26, 2010, 8:01 PM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2010, 8:01 PM CDT (01:01 UTC)
Expired
Jun 26, 2010, 8:30 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Emmons County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:05 PM CDTHAIL 18 W Zeeland, NDHAILED FOR 10 MINUTES, ALSO ESTIMATED 60 MPH THUNDERSTORM WIND GUST AND 0.71 INCHES OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WFUS53 KBIS 270101
TORBIS
NDC029-051-270130-
/O.NEW.KBIS.TO.W.0033.100627T0101Z-100627T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF WESTFIELD...OR 66 MILES
  SOUTHEAST OF BISMARCK...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ZEELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4603 10021 4600 9972 4594 9972 4593 9985
      4594 10021
TIME...MOT...LOC 0101Z 279DEG 22KT 4596 10010

$$

BIRK/SCHECK
2 follow-up statements
336 
WWUS53 KBIS 270115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SAT JUN 26 2010

NDC029-051-270130-
/O.CON.KBIS.TO.W.0033.000000T0000Z-100627T0130Z/
EMMONS ND-MCINTOSH ND-
815 PM CDT SAT JUN 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 830 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTH OF HAGUE...OR 69 MILES SOUTHEAST OF
BISMARCK...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ZEELAND AND PORTIONS OF NORTHERN CAMPBELL COUNTY IN SOUTH DAKOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4594 10011 4602 10004 4600 9972 4594 9972
      4593 9985
TIME...MOT...LOC 0114Z 279DEG 22KT 4595 9999

$$

BIRK/SCHECK
256 
WWUS53 KBIS 270127
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUN 26 2010

NDC029-051-270137-
/O.EXP.KBIS.TO.W.0033.000000T0000Z-100627T0130Z/
EMMONS ND-MCINTOSH ND-
827 PM CDT SAT JUN 26 2010

...THE TORNADO WARNING FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN
EMMONS COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4594 10011 4602 10004 4600 9972 4594 9972
      4593 9985
TIME...MOT...LOC 0127Z 279DEG 22KT 4594 9988

$$

BIRK/SCHECK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:32 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 3:32 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT SAT JUN 26 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SEVERE WEATHER POTENTIAL WILL CONTINUE ACROSS WEST AND CENTRAL
NORTH DAKOTA THIS EVENING. MAIN THREATS WILL BE LARGE HAIL AND
HEAVY RAIN. THE FOCUS WILL BE A TROUGH MOVING THROUGH WEST CENTRAL
NORTH DAKOTA...HOWEVER MULTIPLE OUTFLOW BOUNDARIES EXIST FROM
FRIDAY EVENING CONVECTION. THUS MULTIPLE LINES OF CONVECTION ARE
LIKELY BUT THE WESTERN TROUGH WILL EVENTUALLY PUSH ALL THE SEVERE
POTENTIAL EAST THIS EVENING. BY MIDNIGHT MOST OF THE SEVERE
POTENTIAL WILL BE EAST OF THE REGION.

COOLER AND DRIER AIR WILL PUSH INTO THE STATE SUNDAY BUT THE UPPER
LEVEL LOW WILL BRUSH THE NORTH CENTRAL SO HAVE ADDED A RESIDUAL
THUNDERSTORM CHANCE TO THE NORTH CENTRAL SUNDAY AFTERNOON AND
EVENING.

EVENTUALLY THE H5 RIDGE BUILDS INTO THE REGION BY TUESDAY AND
BRINGS WARM AND DRY WEATHER TO THE REGION.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
EARLY IN THE LONG TERM THE H5 RIDGE WILL BRING WARM AND DRY
WEATHER. GFS AND ECMWF BUILD A SIGNIFICANT LONG WAVE TROUGH INTO THE
NORTHWEST US BY THURSDAY INTO THE WEEKEND. THIS WILL SET UP
SOUTHWESTERLY FLOW ALOFT WITH SHORTWAVE ENERGY FLOWING INTO THE
NORTHERN PLAINS. THE LATER HALF OF THE EXTENDED PERIOD LOOKS LIKE
AN ACTIVE ONE CONVECTIVELY.

&&

.AVIATION...A TROUGH OF LOW PRESSURE EXTENDING ACROSS WEST CENTRAL
NORTH DAKOTA AT 3 PM CDT WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS THE STATE THIS AFTERNOON AND SATURDAY EVENING. THE MAIN
HAZARD TO AVIATION WILL BE THUNDERSTORMS THROUGH 03Z/10 PM CDT.
ALTHOUGH GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES...
THE THUNDERSTORM POTENTIAL IN THE VICINITY AND AT THE TAFS SITE
APPEAR LIKELY ESPECIALLY AT KBIS/KJMS AND KMOT. VFR AFTER 06Z.

&&

.HYDROLOGY...HIGH K INDEX VALUES...SIGNIFICANT PRECIP WATER
AND THE TRAINING POTENTIAL FOR THUNDERSTORMS WILL HIGHLIGHT THE
HEAVY RAINFALL POTENTIAL ACROSS WEST AND CENTRAL NORTH DAKOTA
TONIGHT. OF CONCERN IS THE SOURIS RIVER VALLEY REGION WHERE PAST
FEW THUNDERSTORMS EVENTS HAVE ADDED QUITE A BIT OF RAINFALL TO
THE REGION. BUT THE HEAVY RAIN POTENTIAL EXISTS OVER ALL OF WEST
AND CENTRAL ND. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE WEST
AND CENTRAL THROUGH 06Z/1 AM CDT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

ABELING
Hazardous weather outlook, Jun 26, 4:37 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SAT JUN 26 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT SAT JUN 26 2010 /337 AM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE TROUGH WILL MOVE
ACROSS THE NORTHERN PLAINS TODAY AND TONIGHT BRINGING
THUNDERSTORMS...SOME SEVERE...AND HEAVY RAIN TO THE REGION. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH
DAKOTA FOR THE AFTERNOON AND EARLY TONIGHT. IN ADDITION...HIGH
PRECIPITABLE WATER...GOOD SHEAR...AND HIGH CAPE WILL LEAD TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS BEGINNING THURSDAY NIGHT AS YET
ANOTHER UPPER LEVEL TROUGH MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jun 26, 5:00 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             14 N SOUTH HEART        47.07N 102.99W
06/26/2010  E1.75 INCH       DUNN               ND   PUBLIC

&&

JM
Local storm report, Jun 26, 5:01 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 SE FAIRFIELD          47.12N 103.12W
06/26/2010  M1.75 INCH       BILLINGS           ND   FIRE DEPT/RESCUE

            RELAYED BY STATE RADIO.

&&

VROLLER
Special weather statement, Jun 26, 5:01 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT SAT JUN 26 2010

NDZ034-042-262245-
GRANT ND-MORTON ND-
501 PM CDT SAT JUN 26 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN MORTON AND EASTERN
GRANT COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF FLASHER TO 8 MILES SOUTHWEST OF RALEIGH...AND MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RALEIGH...
  FLASHER...
  BREIEN...
  ST. ANTHONY...
  HUFF...
  FORT RICE...
  ST. GERTRUDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BIRK/SCHECK
Special weather statement, Jun 26, 5:13 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT SAT JUN 26 2010

NDZ021-262245-
MCLEAN-
513 PM CDT SAT JUN 26 2010

...SPECIAL WEATHER STATEMENT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCLEAN COUNTY...MOVING EAST AT 45
MPH.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GARRISON AROUND 535 PM CDT...
  COLEHARBOR AROUND 545 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 26, 5:44 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT SAT JUN 26 2010

NDZ021-262315-
MCLEAN-
544 PM CDT SAT JUN 26 2010

...SPECIAL WEATHER STATEMENT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCLEAN COUNTY NEAR
GARRISON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL MCLEAN COUNTY AROUND 600 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 26, 6:45 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT SAT JUN 26 2010

NDZ045-270015-
SIOUX ND-
645 PM CDT SAT JUN 26 2010

...SPECIAL WEATHER STATEMENT FOR CENTRAL SIOUX COUNTY UNTIL 715 PM
CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF SELFRIDGE...OR 53 MILES EAST OF
LEMMON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SELFRIDGE...
  FORT YATES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BIRK/SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:16 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux59 min
Jun 26, 8:23 PM CDTAreal Flood AdvisoryBISEmmons80 min
Jun 27, 1:26 AM CDTSevere Thunderstorm WarningBISMcKenzie49 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.